Alert archive / Ohio / Special Weather Statements in 2012

Special Weather Statement, NWS Pittsburgh, PA

May 3, 2012Columbiana County, Ohio

NWS Pittsburgh, PA issued this special weather statement at May 3, 2012, 1:16 AM EDT for Columbiana County, Ohio. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2012, 1:16 AM EDT (05:16 UTC)
Expired
May 3, 2012, 2:15 AM EDT
In force
59 min
Issued by
NWS Pittsburgh, PA

County Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WWUS81 KPBZ 030516
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 AM EDT THU MAY 3 2012

OHZ041-030615-
COLUMBIANA OH-
116 AM EDT THU MAY 3 2012

...HEAVY RAIN, HAIL AND GUSTY WINDS...

THUNDERSTORMS WITH HEAVY RAIN, HAIL AND GUSTY WINDS WILL MOVE 
THROUGH THE FOLLOWING COUNTY...
COLUMBIANA...

AT 112 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 6 MILES NORTHEAST OF HOMEWORTH...OR
ABOUT 5 MILES EAST OF ALLIANCE...MOVING EAST AT 25 MPH.

THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS. IN ADDITION, HAIL AND WINDS GUSTS TO 
40 MPH ARE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  HOMEWORTH...          GUILFORD LAKE STATE PARK...
  SALEM...              LEETONIA...           LISBON...
  COLUMBIANA...         EAST PALESTINE...


PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4091 8081 4091 8052 4071 8052 4083 8109
      4090 8109 4091 8108 4091 8091 4093 8090
      4093 8083

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at May 3, 12:02 AM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 3, 12:02 AM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1202 AM EDT THU MAY 3 2012

.SYNOPSIS...
MORE THUNDERSTORMS CAN BE EXPECTED THIS EVENING AS ANOTHER
DISTURBANCE PASSES TO THE NORTH OF THE AREA. WARM WEATHER WILL
CONTINUE FOR THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION CONTINUES TO DEVELOP OVER THE NE IN THE WAKE OF THE
EXITING MCS. THE ACTIVITY FURTHEST TO THE EAST IS DEVELOPING ALONG
A HUGE OUTFLOW MOVING AWAY FROM THE COMPLEX. ADDITIONAL ISO
ACTIVITY HAS DEVELOPED OVER NE OH, WHICH IS LIKELY ALONG A LEFT
OVER BOUNDARY AND AN UL WAVE. LATEST SAT PIC IS SHOWING THE RIDGE
BUILDING INTO THE UPPER OHIO VALLEY BEHIND THE MCS. NOT SURE HOW
MUCH ADDITIONAL ACTIVITY WILL DEVELOP OR HOW LONG IT WILL LAST.
WILL UPDATE TO INCLUDE POPS ACROSS THE NORTH.

PREVIOUS DISCUSSION FOLLOWS... VISIBLE SATELLITE IMAGERY
INDICATES WIDESPREAD SURFACE BASED INSTABILITY IS QUICKLY BECOMING
MARGINALIZED AS THE SUN SETS THIS EVENING. CUMULUS DEVELOPMENT HAS
ALL BUT STOPPED...AND WHAT'S LEFT OF THE CUMULUS IS QUICKLY
DISSIPATING. HOWEVER...IN AREAS WHERE SYNOPTIC HELP FOR ASCENT
EXISTS...INSTABILITY IS STILL BEING HARNESSED BOTH TO OUR
SOUTHEAST AND TO OUR NORTH AT THE MOMENT. THE FIRST OF THESE AREAS
IS JUST AHEAD OF A VORT MAX THAT IS NOT BEING WELL DEPICTED BY ANY
NWP MODEL IN PARTICULAR...HOWEVER ASCENT AHEAD OF IT HAS ALLOWED
FOR SUSTAINED UPDRAFT FORMATION ACROSS FAR NORTHERN
VIRGINIA...JUST OUTSIDE THE SOUTHEASTERN EDGE OF OUR FORECAST
AREA. THE SECOND AREA IS CURRENTLY TO OUR NORTH. THIS IS IN AN
AREA AHEAD OF YET ANOTHER VORT THAT IS STRUNG OUT ALONG A SURFACE
FRONTAL BOUNDARY THROUGH THE LOWER GREAT LAKES. SURFACE
CONVERGENCE IS MAXIMIZED ALONG THAT FRONT...WHICH ALSO IS ROUGHLY
COINCIDENT WITH THE LAKE BREEZE BOUNDARY AT THIS TIME ACROSS
NORTHERN OHIO...NORTHWEST PENNSYLVANIA...AND WESTERN NEW YORK.
SURFACE PRESSURE FORECAST FROM ALL MODELS KEEP THE BOUNDARY TO OUR
NORTH...AND IN FACT PROGRESS THIS BOUNDARY FARTHER NORTH OVER THE
NEXT 24 HOURS. THERE IS STILL SOME SUGGESTION FROM THE
NAM/ECMWF/SREF THAT OUTFLOW DRIVEN CONVECTION COULD CONTINUE
SOUTHWARD ACROSS OUR AREA OVERNIGHT...HOWEVER THE 18Z GFS AND 12Z
CANADIAN BOTH FAVOR KEEPING ACTIVITY ALONG THE NORTHERN FRINGES OF
OUR FORECAST AREA. CONVECTIVE TRENDS ALONG THE WESTERN PERIPHERY
OF THE LAKE BREEZE ARE NOT IMPRESSIVE AT THIS TIME...AND GIVEN THE
STEERING FLOW...IT WOULD BE PREFERABLE TO HAVE SIGNIFICANT
CONVECTION ONGOING IN THIS AREA FOR IT TO PROPAGATE ALONG OUTFLOW
INTO THE LARGEST CHUNK OF OUR CWA. AT THIS TIME...CONVECTION IS
LARGELY RELEGATED TO EXTREME NORTHEAST OHIO AND POINTS FARTHER
NORTHEAST FROM THERE. WHILE POPS WERE STILL KEPT RATHER ELEVATED
OVERNIGHT NORTH AND EAST OF PITTSBURGH...QPF WAS REDUCED FOR ALL
BUT THE EXTREME NORTHEASTERN ZONES.

CONVECTIVE TRENDS WILL BE MONITORED ON AN ONGOING BASIS...AND THE
LACK OF ANY ADDITIONAL CONVECTION UPSTREAM IN NORTHERN OHIO OVER
THE NEXT COUPLE OF HOURS WOULD LIKELY REQUIRE ADDITIONAL POP/QPF
REDUCTIONS ACROSS MUCH OF THE AREA. FOR NOW...IT STILL SEEMS
PRUDENT TO ALLOW THE SYNOPTIC ASCENT TO WORK FARTHER EAST A BIT
BEFORE PULLING THEM COMPLETELY. FRIES

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THE THUNDERSTORM SUPPORTING SHORTWAVE IS PROGGED QUICKLY EASTWARD
ON THURSDAY AND STRENGTHENING RIDGE ALOFT IS EXPECTED TO SUPPRESS
ANY DEEP CONVECTION THEREAFTER. TEMPERATURES WERE PROGGED
APPROXIMATELY 20 DEGREES ABOVE NORMAL USING A BLEND OF GUIDANCE.

DETERMINISTIC MODELS HAVE BEEN CONSISTENT IN THE UNDERCUTTING OF
THE RIDGE WITH A SHORTWAVE ON THURSDAY NIGHT. THAT SYSTEM CENTER
IS GFS/NAM FORECAST ACROSS NRN WEST VIRGINIA AND PRECIP
PROBABILITIES HAVE BEEN CONSTRUCTED FOR THE LATEST TIMING OF THAT
FEATURE. FOR NOW...CHANCE NUMBERS SHOULD SUFFICE FOR AREAS ALONG
AND SOUTH OF THE I 70 CORRIDOR.

COLD FRONT HAS ALSO BEEN CONSISTENTLY TIMED FOR FRIDAY AND POPS
FOR THE ADVANCE AND PASSAGE OF THAT FEATURE WERE MAINTAINED IN THE
LIKELY CATEGORY...BUT ADJUSTED FOR EXPECTED TIMING.

SPC HAS AGAIN DRAWN THE ENTIRE AREA IN A SLIGHT RISK AREA...BUT
THE DEEP LAYER SHEAR PROGNOSIS FOR THURSDAY AND FRIDAY IS LIMITED
AND PROBABILISTIC SEVERE VALUES SHOULD REMAIN LOW.

FRIDAY AND SATURDAY TEMPERATURES WILL REMAIN ABOVE NORMAL...BUT
COOLING TREND WILL BE NOTICEABLE AS POST FRONT READINGS LOOK TO
BE 10 TO 15 DEGREES BELOW PEAK SHORT TERM TEMPERATURES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
RECENT ECMWF AND NAEFS MODEL OUTPUT CONTINUE TO SHOW A RELATIVELY
ZONAL UPPER LEVEL JETSTREAM ACROSS THE NORTHERN U.S. WITH MANY
MEMBERS SHOWING RIDGING ACROSS THE UPPER MIDWEST SUNDAY. A COLD
UPPER TROUGH FROM THE CANADIAN PRAIRIES WILL THEN MOVE SOUTHEASTWARD
INTO THE GREAT LAKES BY WEDNESDAY, FLATTENING THE FORMER RIDGING AND
INCREASING THE JETSTREAM WINDS.

STILL MODERATE UNCERTAINTY EARLY NEXT WEEK REGARDING EVOLUTION AND
MOVEMENT OF SURFACE FEATURES WITH THIS PATTERN, AND ASSOCIATED
SENSIBLE WEATHER FOR THE UPPER OHIO VALLEY.

AT THIS JUNCTURE, HAVE MAINTAINED A DRY PERIOD SUNDAY INTO EARLY
MONDAY. THEN HAVE INCLUDED A CHANCE OF SHOWERS AND THUNDERSTORMS
LATE MONDAY AND TUESDAY DUE TO EVENTUAL COLD FRONTAL PASSAGE.
DEPENDING ON TIMING AND EXTENT OF POST SYSTEM COLD POOL, MAINTAINED
LINGERING CLOUDS WITH A NON-MENTIONED SLIGHT CHANCE OF SHOWERS
WEDNESDAY.

FORECASTED TEMPERATURES, PER RECENT GFS AND ECMWF MOS AND NAEFS
MEDIAN VALUES, TO BE UP TO 10 DEGREES WARMER THAN NORMAL SUNDAY AND
MONDAY. DAYTIME HIGHS TUESDAY AND WEDNESDAY SHOULD BE NEAR OR
SLIGHTLY COOLER THAN NORMAL DEPENDING ON INCREASED SHOWER POTENTIAL
AND POST-SYSTEM COOLING. NIGHTTIME LOWS CAN CONTINUE WARMER THAN
NORMAL DUE INCREASED CLOUDS AND ASSOCIATED DECREASED RADIATIONAL
COOLING EFFECTS.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS FOR THE MAJORITY
OF THE TAF PERIOD. THE EXCEPTION WILL BE THE POTENTIAL
DEVELOPMENT OF FOG DURING THE PRE-DAWN HOURS. LAMP GUIDANCE SUPPORTS
MVFR FOG DEVELOPING NEAR THE PRE-DAWN HOURS ACROSS THE TERMINALS.
A TEMPO GROUP FOR IFR FOG IS FORECAST AT KFKL/KDUJ. VFR CONDITIONS
WILL RETURN BY MID-MORNING TOMORROW. WINDS WILL BE SOUTHWESTERLY
AROUND 5KTS OVERNIGHT INCREASING TO 10KTS BY LATE MORNING ON
THURSDAY.

.OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
THUNDERSTORMS WITH RESTRICTIONS ARE POSSIBLE THURSDAY NIGHT INTO
FRIDAY AND AGAIN LATE MONDAY IN ASSOCIATION WITH THE PASSAGE OF
COLD FRONT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 2, 4:22 AM EDT, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT WED MAY 2 2012

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076-
WVZ001>004-012-021>023-041-030830-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
422 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL
BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-PAZ007>009-013>016-020>023-073-074-030830-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-
422 AM EDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN THREATS WILL
BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREATS WILL BE
DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 2, 8:29 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT WED MAY 2 2012

PAZ009-030115-
FOREST PA-
829 PM EDT WED MAY 2 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOREST COUNTY...

AT 825 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BALLTOWN...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  BALLTOWN...           LYNCH...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4162 7895 4149 7895 4162 7942 4163 7941
      4163 7936 4163 7896

WOODRUM
Special weather statement, May 3, 12:16 AM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1216 AM EDT THU MAY 3 2012

PAZ016-030500-
JEFFERSON PA-
1216 AM EDT THU MAY 3 2012

...HEAVY RAIN AND HAIL...

THUNDERSTORMS WITH HEAVY RAIN AND HAIL MOVING THROUGH SOUTHEASTERN
JEFFERSON COUNTY...

AT 1207 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 4 MILES NORTH OF PUNXSUTAWNEY...MOVING
SOUTHEAST AT 30 MPH.

THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS. HAIL AND GUSTY WINDS WILL ALSO
ACCOMPANY THIS STORM WITH GUSTS TO 40 MPH POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  PUNXSUTAWNEY...

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4091 7908 4111 7895 4106 7880 4090 7880
Special weather statement, May 3, 1:16 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 AM EDT THU MAY 3 2012

OHZ041-030615-
COLUMBIANA OH-
116 AM EDT THU MAY 3 2012

...HEAVY RAIN, HAIL AND GUSTY WINDS...

THUNDERSTORMS WITH HEAVY RAIN, HAIL AND GUSTY WINDS WILL MOVE
THROUGH THE FOLLOWING COUNTY...
COLUMBIANA...

AT 112 AM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 6 MILES NORTHEAST OF HOMEWORTH...OR
ABOUT 5 MILES EAST OF ALLIANCE...MOVING EAST AT 25 MPH.

THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN THAT WILL POND WATER ON
ROADS AND IN LOW LYING AREAS. IN ADDITION, HAIL AND WINDS GUSTS TO
40 MPH ARE POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  HOMEWORTH...          GUILFORD LAKE STATE PARK...
  SALEM...              LEETONIA...           LISBON...
  COLUMBIANA...         EAST PALESTINE...

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4091 8081 4091 8052 4071 8052 4083 8109
      4090 8109 4091 8108 4091 8091 4093 8090
      4093 8083

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:29 PM EDTSpecial Weather StatementPBZForest46 min
May 3, 12:16 AM EDTSpecial Weather StatementPBZJefferson44 min
May 3, 2:18 AM EDTSpecial Weather StatementPBZBeaver57 min
May 3, 2:43 AM EDTSpecial Weather StatementPBZArmstrong, Butler62 min
May 3, 3:24 AM EDTSpecial Weather StatementPBZArmstrong, Indiana66 min
May 3, 5:04 AM EDTSpecial Weather StatementPBZArmstrong, Indiana56 min
May 3, 5:56 AM EDTSpecial Weather StatementPBZWestmoreland64 min
May 3, 7:19 AM EDTSpecial Weather StatementPBZFayette56 min
May 3, 2:39 PM EDTSpecial Weather StatementPBZJefferson36 min
May 3, 3:13 PM EDTSpecial Weather StatementPBZJefferson47 min
May 3, 3:25 PM EDTSpecial Weather StatementPBZForest35 min
May 3, 3:42 PM EDTAreal Flood AdvisoryPBZJefferson97 min
May 3, 1:37 AM EDTSpecial Weather StatementPBZCarroll53 min

Nearby

Special Weather Statements in Ohio, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.